Kansas, 2022

Damaging Wind in Kansas, August 4, 2022

August 4, 2022 · NWS TOP · 1 event in 1 county or zone

Scattered small storms developed again early on 8/4 and produced one damaging wind report in Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered small storms developed again early on 8/4 and produced one damaging wind report in Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 3, 11:27 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 3, 11:27 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1227 AM CDT Thu Aug 4 2022

...Update to aviation forecast discussion...

.UPDATE...
Issued at 330 PM CDT Wed Aug 3 2022

Cancelled the Heat Advisory as the front has pushed farther south
and rain showers have cooled temperatures across east central
Kansas.

&&

.DISCUSSION...
Issued at 240 PM CDT Wed Aug 3 2022

Key Points

- Frontal boundary moves through this afternoon bringing
thunderstorms to northeast and east-central KS.
- A few storms could become strong to severe in far east-central and
southeastern KS. Damaging winds and small hail would be the main
concerns with these.
- Slightly cooler Thursday with heat building back in for the
weekend.

As of 230, mid level water vapor imagery shows the upper-level
trough axis bisecting northeastern Kansas. Scattered thunderstorms
associated with a frontal boundary are continuing to move
southeastward across eastern Kansas. Cloud cover from these storms
as well as elevated storms during the morning hours have kept
temperatures under forecast for much of the area. Muggy conditions
still persist as dewpoints have stayed in the low to mid 70s. 18z
upper air soundings show ample instability above 700 mb with
around 30 knots of 0-6km shear. This will help to provide enough
energy to this afternoon's storms, with some becoming severe with
damaging winds and small hail. The area that has the greatest
chance for strong to severe storms will remain in far east-central
and southeastern KS. Later this evening, the frontal boundary
appears to stall in southeast Kansas with an increasing low level
jet beginning to override and bring continued chances for elevated
thunderstorms mainly south of I-70. Localized flooding could
occur if training of storms occur with PWAT values around 1.8
inches.

By Thursday, rain and storms will move out of east-central KS by the
early morning with clouds clearing out during the day. With ample
moisture behind the front, areas of patchy fog could become possible
in low-lying areas around sunrise and will mix out within a few
hours after development. Temperatures will be slightly cooler than
previous few days with highs in the lower 90s across northeast
Kansas. Upper level ridging builds back in for Friday and Saturday
with temperatures reaching the mid to upper 90s with heat indicies
upwards of 106 degrees.

By Saturday, an upper wave approaching from the west will begin to
induce a lee cyclone in eastern Colorado with a tightening pressure
gradient into eastern Kansas. This should keep a well mixed boundary
layer present with breezy conditions likely. Forecast guidance
brings a surface trough axis through the area sometime Sunday
through Monday with more chances for rain and thunderstorms. A bit
of uncertainty still remains with the timing of the upper wave with
increasing confidence in the coming days. A continued ridging
pattern appears to stay in place into next week with more above
average temperatures expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1227 AM CDT Thu Aug 4 2022

Expect convection to slowly move off to the south over the next
few hours as frontal surface sinks south. There is some potential
for flight category restrictions around sunrise with rich post-
frontal moisture under clearing skies and weak boundary layer
winds, but ongoing precip/cloud may be enough to keep this in
check.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Jones
DISCUSSION...Griesemer
AVIATION...65
Hazardous weather outlook, Aug 3, 2:29 PM CST, 10 hours before
Hazardous Weather Outlook
National Weather Service Topeka KS
329 PM CDT Wed Aug 3 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-042030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
329 PM CDT Wed Aug 3 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A few strong to severe storms are possible in east central Kansas
this afternoon and this evening with hail around an inch in
diameter and wind gusts around 60 MPH possible. Locally heavy
rainfall is also possible, mainly in east central Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of high heat indices could develop Friday,
Saturday, and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The radar

The Pleasant Hill radar (KEAX), 81 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 4, 12:29 AM CST to 12:30 AM CST
Where
Douglas County, 1.75 mi SW of Baldwin
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.750, -95.200

Large tree downed at N1 Road and multiple smaller limbs also down. Winds estimated at 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054060.